Tornadoes · United States · Ohio · 2024

EF1 tornado, Wabash to Moulton, Ohio, March 14, 2024

From Wabash to Moulton, this EF1 tornado ran 15.9 miles across Mercer and Auglaize counties on March 14, 2024, touching down at 7:00 PM EDT and reaching 1,050 yards wide. It killed nobody, and did $750,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 14, 2024
Touchdown
7:00 PM EDT (23:00 UTC)
Lifted
7:24 PM EDT (23:24 UTC)
On the ground
24 minutes
Path length
15.9 miles (25.7 km)
Path width
1,050 yards (960 m)
Deaths
0
Injuries
0
Property damage
$750,000
Counties
Mercer and Auglaize counties
Touchdown point
40.550, -84.570
Lift-off point
40.568, -84.268
Record number
2403141700-01

The damage survey

185 damage points were recorded along this path by NWS ILN and NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 140 mph.

  • photo credit: Auglaize County EMA/CERT
  • Photo source: Auglaize County EMA/CERT
  • photo source: Auglaize County EMA/CERT
  • Ended in field east of point

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed in an unseasonably warm and humid airmass ahead of an approaching cold front.

The tornado initially began at 1740EST over an open field in Adams County, Indiana, north of the intersection of East County Road 1200 South and South County Road 600 East and moved east toward the Indiana/Ohio State line.||The tornado entered Mercer County, Ohio, at 1745EST, along Skeels Road, where minor damage was observed to a house. The most confident corridor of EF-1 tornado damage, estimated to be around 100 mph, occurred shortly after the tornado developed. Most of the damage was confined to a few properties south of the intersection of Skeels Road and State Route 49. Several outbuildings were completely destroyed and one house received some roof damage. The tornado continued eastward and followed Carmel Church Road, where it caused numerous tree and additional outbuilding damage. ||A more southeast motion of the tornado started at the intersection of Carmel Church Road and Erastus Durbin Road. Additional damage was observed between this location and the intersection of Now and Mud Pike Roads. The final corridor of damage was observed along Mud Pike Road and toward the intersection at State Route 118, where several homes were damaged. The tornado dissipated east of this location.

The tornado initially began in the city of Celina, a couple of blocks east of North Main Street, along East Anthony Street. A few houses received light damage to roofs and a few trees were knocked down. Additional light tree debris was noted along East Anthony Street toward College Avenue. The tornado continued eastward, causing tree and minor roofing damage to houses on Devonshire and Cumberland Drive. One house on Devonshire Drive had more significant roof damage. The tornado moved east from there, causing damage to the Menards store and Eastview Park, before crossing State Route 29. Sporadic tree damage was found between State Route 703 and State Route 29 as the tornado continued east. A few homes on Long Pine Drive and surrounding courts were damaged.||As the tornado neared Riley Road, it took on a more northeast motion, damaging several buildings south of State Route 29 before crossing from south to north. Damaged outbuildings, homes, and snapped/uprooted trees were then observed along Four Turkey Road north of State Route 29. After the tornado crossed State Route 29, the width of observed damage grew quite significantly, suggesting the circulation of the tornado grew. The observed damage, mostly consisting of damaged out-buildings, a few houses, and numerous trees, indicated an intensification of the tornado as well, with a swath of EF-1 damage stretching from Four Turkey Road to the Mercer/Auglaize County line. The tornado entered Auglaize County at 1808EST and continued east across the western part of the county before ending between Bay Road and Kettlersville Road at 1824EST.

The tornado initially began in the city of Celina in Mercer County, Ohio, at 1800EST. It moved east and entered Auglaize County, just north of State Route 29 at 1808EST. The tornado continued east, producing EF1 damage from the county line to around the intersection of State Route 116 and Markey Road, where the observed damage consisted mostly of damaged out-buildings, a few damaged houses, and numerous downed trees. ||To the east of State Route 116, the tornado began to slowly contract in size as it continued eastward. Radar data showed a steady eastward motion with the circulation remaining intact for seven additional miles. The observed damage during this portion of the tornado was mostly tree related. The final observed damage was found along Bay Road, north of U.S. Route 33.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 14, 6:31 PM EDT, 29 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Special weather statement, Mar 14, 4:44 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT Thu Mar 14 2024

KYZ100-142115-
Lewis KY-
444 PM EDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was located 7 miles west of Camp
Dix, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Stricklett,
Petersville, Glen Springs, Harris, Tannery, Kinniconick, and Emerson.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3843 8351 3860 8347 3856 8310 3853 8312
      3854 8314 3850 8317 3849 8319 3847 8319
      3845 8320 3845 8321 3844 8321 3843 8324
      3836 8323 3835 8324 3834 8323
TIME...MOT...LOC 2042Z 279DEG 32KT 3847 8340

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Mar 14, 5:03 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     Tollesboro              38.57N 83.57W
03/14/2024                   Lewis              KY   Law Enforcement

            tree down on car - time estimated.

0435 PM     Tstm Wnd Dmg     7 E Tollesboro          38.56N 83.44W
03/14/2024                   Lewis              KY   Law Enforcement

            tree limbs down - time estimated.

&&
Local storm report, Mar 14, 5:28 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             2 NW Falmouth           38.69N 84.36W
03/14/2024  E1.00 inch       Pendleton          KY   Emergency Mngr

            Photo verified. Time estimated.

&&
Local storm report, Mar 14, 6:49 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             8 WSW Rockford          40.63N 84.78W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

&&
Local storm report, Mar 14, 6:50 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

11.0 hours before the tornado, 136 km from the path. March 14, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -147, lifted condensation level 1277 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 114 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-147 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

1.0 hours after it, 136 km from the path. March 15, 2024.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 966 joules per kilogram, CIN -27, lifted condensation level 1092 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 37 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-27 J/kg
Surface CAPE
1639 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Wapakoneta (AXV), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the touchdown began at 22:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of March 14, 2024

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 144:36 AM CDTEF1Warren, IL1.1150
March 147:28 AM CDTEF0Jersey, IL8.7100
March 147:44 AM CDTEF0Jersey, IL3.975
March 147:46 AM CDTEF0Jersey, IL2.8200
March 147:46 AM CDTEF0Saint Louis, MO0.150
March 147:58 AM CDTEF0Macoupin, IL2.1100
March 141:58 PM EDTEF2Jefferson, IN to KY18.05002$320,000
March 141:44 PM CDTEF0McIntosh, OK2.7350$10,000
March 143:40 PM CDTEF0Christian, MO1.050$15,000
March 145:40 PM CDTEF1Mercer, IN to OH9.3450$250,000
March 147:09 PM EDTUnratedHancock, OH1.350
March 147:29 PM EDTEF3Indian Lake tornado, OH31.31,000327$6.0 million
March 147:30 PM EDTEF1Hancock, OH3.3100$75,000
March 147:34 PM EDTEF2Delaware, IN4.5175$4.0 million
March 146:50 PM CDTEF3Winchester tornado, Indiana and Ohio41.3700139$26 million
March 147:54 PM EDTEF2Crawford, OH10.3250$450,000
March 146:59 PM CDTEF0Collin, TX0.215$25,000
March 148:24 PM EDTEF2Union, OH19.5600$550,000
March 147:32 PM CDTEF1Jefferson, IL0.5150$700,000
March 147:57 PM CDTEF2Garland, AR8.51,000
March 149:01 PM EDTEF1Delaware, OH35.4600$1.5 million
March 148:11 PM CDTEF1Wayne, IL2.875$120,000
March 1410:32 PM CDTEF0Breckinridge, KY0.520
March 1411:00 PM CDTEF1McCurtain, OK0.5200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.